H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Ticagrelor Leads to Statin-Induced Rhabdomyolysis: A Case Report

Unusual clinical course, Unusual or unexpected effect of treatment, Unexpected drug reaction

Simone M. Mrotzek, Tienush Rassaf, Matthias Totzeck

(Department of Cardiology and Vascular Diseases, West German Heart and Vascular Center, University Hospital Essen, Essen, Germany)

Am J Case Rep 2017; 18:1238-1241

DOI: 10.12659/AJCR.905974

Published: 2017-11-23


BACKGROUND: Following acute coronary intervention in cardiology patients, the combined medical therapy with the platelet inhibitory drug ticagrelor and a statin medication (e.g., simvastatin) is recommended according to international guidelines. Yet combined therapeutic regimens have the potential of pharmacological interaction with both ticagrelor and simvastatin being metabolized by CYP3A4. Rhabdomyolysis is a known side-effect of statin therapy and combined therapy increases the susceptibility to this complication.
CASE REPORT: A 72-year-old patient presented to our Emergency Department with typical signs of rhabdomyolysis consisting of muscular cramps and pain in both legs and a significant elevation of creatinine kinase (CK). Five months prior to this presentation, he had been hospitalized due to acute coronary syndrome followed by a coronary intervention of a high-grade left anterior descending artery stenosis. His long-term medication included simvastatin 20 mg daily, which he had taken for several years, and ticagrelor, which had been added to his medication following coronary intervention. The patient showed fast recovery of symptoms and rapid normalization of CK levels upon treatment change from ticagrelor to clopidogrel with a paused statin administration.
CONCLUSIONS: The combined use of ticagrelor with low dose simvastatin poses a risk for rhabdomyolysis even in patients with normal kidney function. Patients treated with ticagrelor might require changes in statin therapy and dose adjustments in order to avoid pharmacological interactions and higher risk for adverse effects.

Keywords: acute coronary syndrome, Angiostatins, rhabdomyolysis



Back